Skip to content
My WebMD Sign In, Sign Up
Osteoporosis medication side effects
avatar
An_251804 posted:
I'm a woman, 66, in excellent health except that my t-scores fall in the osteoporosis range. I'm slightly under 5' and about 85 lbs. with small bones/no previous fractures. I took Fosamax for 7 years with no apparent benefit--t-scores worse each year--then no prescribed meds for 3 years. I started Forteo last January. During my second month on Forteo, I developed dizziness/vertigo that made it difficult to drive or even walk a straight line. These symptoms diminished somewhat when I tried dosing every other day, and they stopped completely after 2 weeks off Forteo. Subsequently, the dizziness/vertigo returned after a single dose of Forteo.

My doctor is now recommending Prolia, which also lists dizziness/vertigo as a known side effect (about 5% of users). In view of my experience with Forteo and my low weight, I'm terrified of developing side effects that will last 6 months. I've tried contacting the manufacturers of Prolia, but the only people that patients are allowed to speak with are a nurse and a pharmacist who can't answer any of my questions. ADVICE NEEDED.
Reply
 
avatar
bonebabe responded:
You're right to be concerned about fracturing. You appear to be at high risk, with osteoporotic T-scores and small frame.

The purpose of any osteoporosis medication is not to bring your T-scores up. Many people are under that assumption and think the T-score tells the whole story. It doesn't.

You say you were on Fosamax 7 years with no apparent benefit. What your clinician needs to look at is your BMD, not T-score, and if that has increased or decreased significantly (based on your testing center's precision study). That is how you determine gain or loss. Not by looking at a difference in a T-score. If you haven't decreased in bone mass more than the LSC (lowest significant change) again, as determined by your testing center's precision study, you are considered to be stable. That's a good thing. Increase is always good, but no loss is just as reassuring.

I'm wondering if you consumed 1200 mg of calcium a day, taken in 2-3 doses several hours apart for maximum absorption? If you don't take the needed calcium, the medications don't have anything to work with. It can make or break the effectiveness of any medication.

I'm sorry you had the vertigo with the Forteo. If you absolutely cannot take it, I'd go with the Prolia. It's a different type drug. All drugs have side effects. Every one. Often it's necessary to take another medication to control side effects so that you can benefit from the primary drug that is helping your particular situation. This is more common than not with all medications.

If your doctor can prescribe you something for the dizziness, I'd try the Forteo again. It is the big guns of osteoporosis treatment and it's relatively short term with a two year end date.

Just from my personal experience (and we see about 4000 patients a year) I've not heard of anyone having vertigo that was isolated to Forteo. I'll specifically ask any I may see coming in for appointments. Usually they are quick to point out troubles they are having, and I'm sure someone would've mentioned it.

I wish you success with your search for a medication "fit." Sometimes it takes a while to find just the right one. Hang in there!
 
avatar
BostonTe replied to bonebabe's response:
Thanks for your response, bonebabe. While on Fosamax, I went from having osteopenia to having osteoporosis. From my perspective, this is not progress. At that time, I was taking 1200 mg of calcium and 1000 mg of vitamin D in addition to eating a diet rich in calcium. I was probably getting twice as much calcium as what I needed. I've recently cut back on calcium supplements.

According to the Forteo reps I spoke with, dizziness and vertigo are known to be side effects of Forteo. (See the prescribing info.) I'd estimate that the spinning sensation more than doubled my chances of falling and fracturing. There is not medication to allieve the spinning sensation, according to my doctor. It's not certain, but I think that I could have tolerated a lower dose of Forteo, but apparently this is not possible. From what I've read recently, my low weight was probably related to developing side effects. The more I read about Prolia, the more reluctant I am to try it. My doctor continues to recommend it but admits that my concerns are valid. He has nothing else to suggest.
 
avatar
bonebabe replied to BostonTe's response:
What a dilemma you have! Sometimes there just aren't any good and clear choices and then you have to weigh the risks and benefits.

We know you're at a very high risk for fractures. We know that without medication, your risks will increase and your quality of life and independence will be affected. We know that you have vertigo when on the Forteo. We know that the spinning sensation will certainly increase your risk of fracturing. We also know that medications work and can increase your bone density.

What we don't know is if the Prolia will affect you like the Forteo did.

With these facts, you need to make the decision to take the Prolia or not.

As for the Fosamax not working. It may not have. Every medicine doesn't work for everybody. To say that you went from osteopenia to osteoporosis can be a big deal or not. It depends on your T-scores. If your T-score for the osteopenia was -2.3 or -2.4, you did not in all likelihood have a significant change. How we explain this to our patients is to give the analogy of obesity. If, say obesity was defined as 200 lbs and you were at 199, according to the parameters, you would not be obese. So does that mean you're OK until you hit 200 lbs? Osteopenia is a huge area that can be nearly normal or nearly osteoporotic or just low bone density.

I'd log my calcium intake for a few days if I were you, remembering that the body can't absorb more than 500-600 mg at a time. Many people think they are getting plenty when they're really not. It's very difficult to actually get more than 1500 mg into the body in a day. You'd practically have to set your clock to take the calcium.

I don't know how you feel about putting on some weight or if that's a problem for you,but I think that would be of benefit to you too, for a lot of reasons.

As I said before, all medications have risks, but sometimes we have to take the risks to get the benefits. These decisions are not always easy or clear cut and there is no right or wrong for you. You just need to look at your life in the long run and how it would be with either choice. I certainly wish you success.
 
avatar
BostonTe replied to bonebabe's response:
Thanks for your new response, Bonebabe. Input helps in making a decision, and you are obviously very knowledgeable.

I've been reading postings on other blogs from women who experienced adverse reactions to Prolia. I communicated with a Canadian woman who also stopped Forteo due to side effects similar to mine. She switched to Prolia, and her side effects began 4 days after the injection and made her life miserable for 4 months. We share a common characteristic--low weight. The Prolia rep informed me that the dosage of Prolia cannot be reduced. That was enough to tip the scales for Prolia to "no go." This also applies to Reclast. I'm SO glad now that I didn't choose either Prolia or Reclast to begin with.

So I'm left with the options of Fosamax (or its clones) and the "natural" methods. When my DEXA scores were getting progressively worse in the past, my gyne told me that "they might be even worse without Fosamax." Who knows, anything's possible. So I just got a script for a generic version from my doctor. I also scheduled an appointment with the reputed "best osteoporosis doctor" in my area for another opinion. Meanwhile, I keep a running calculation of my calcium intake each day, e.g. Vitamuffin-20%, Greek yogurt-15%, etc. and use supplements for the remainder.


Helpful Tips

shoes
bought many kinds of shoes to help my feet and leg pain. I finally found that Merrell offered the kind of sole and insole that almost ... More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the National Osteoporosis Foundation website